Michigan, 2008

Flood in Michigan, September 15 to 24, 2008

September 15 to 24, 2008 · NWS DTX · 1 event in 1 county or zone

The Huron River at Hamburg reached its 4th highest stage on record due to heavy rain of close to 6 inches which fell during the weekend of September 13th to 14th. This major flood caused many roads, yards, and some roads to flood around Ore Lake and along the reach of the Huron River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The Huron River at Hamburg reached its 4th highest stage on record due to heavy rain of close to 6 inches which fell during the weekend of September 13th to 14th. This major flood caused many roads, yards, and some roads to flood around Ore Lake and along the reach of the Huron River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 15, 2:45 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 2:45 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EDT MON SEP 15 2008

.SHORT TERM...TODAY

THE HEAVY RAIN HAS ENDED ACROSS SOUTHEAST MICHIGAN. WITH ABUNDANT
DRY AIR ADVECTING IN FROM THE MID LEVELS LIGHT RAIN SHOWERS OR
SPRINKLES MAY LINGER ACROSS THE AREA THIS MORNING...WITH DRY WEATHER
EXPECTED DURING THE AFTERNOON HOURS. DESPITE THE FACT THAT THE HEAVY
RAIN THAT HAS ENDED ACROSS THE AREA...RUNOFF WILL CONTINUE TO FLOOD
ROADWAYS EARLY THIS MORNING. THEREFORE WILL KEEP THE AREAL FLOOD
WARNING DURING THE MORNING HOURS.

WITH 850 MB TEMPS PLUMMETING TO THE LOWER SINGLE DIGITS ABOVE ZERO
AND CLOUDS EXPECTED MOST OF THE DAY TEMPERATURES WILL NOT GET OUT OF
THE 60S. WITH THE PREVIOUS FORECAST IN THE BALLPARK OF THE MOS
NUMBERS...NO CHANGE IS EXPECTED THIS FORECAST CYCLE.

&&

.LONG TERM...TONIGHT THROUGH SUNDAY

DRY AND FAIRLY QUIET WEATHER IS EXPECTED THROUGH THE END OF THE
WEEK. THIS WILL ALLOW WATER PONDED ON ROADWAYS AND LOW-LYING AREAS
TO START TO RECEDE....HOWEVER RIVERS WILL HAVE A MUCH SLOWER
RESPONSE TIME AND WILL BE THE MAIN FORECAST CONCERN OVER THE NEXT
FEW DAYS. PLEASE REFER TO INDIVIDUAL RIVER FLOOD STATEMENTS /FLSDTX/
FOR THE MOST RECENT INFORMATION ON CURRENT STAGES AND CREST
INFORMATION.

UPPER SHORTWAVE CURRENTLY DIVING THROUGH MANITOBA IS FORECAST BY
MODELS TO STRENGTHEN AS IT DROPS INTO LOWER MICHIGAN TONIGHT.
UPSTREAM SURFACE OBSERVATIONS FROM SOUTHERN MANITOBA INDICATE A FEW
LIGHT RAIN SHOWERS WERE BEING GENERATED OUT AHEAD OF THIS FEATURE.
GFS/NAM ARE NOT REALLY PICKING UP ON CURRENT ACTIVITY...BUT BOTH
MODELS GENERATE A LITTLE BIT OF QPF OVER MICHIGAN AS THEY TRACK A
STRONGER VERSION OF THE SHORTWAVE ACROSS TONIGHT. HAVE INCREASED
CLOUD COVER FOR THE OVERNIGHT FORECAST WITH THE EXPECTATION OF AT
LEAST MID AND HIGH CLOUDS AND EVEN ADDED A MENTION OF SPRINKLES. MAY
ALSO SEE SOME AREAS OF FOG DEVELOP TONIGHT GIVEN RELATIVELY WARM AND
VERY SATURATED GROUND. HIGH PRESSURE WILL THEN BUILD INTO LOWER
MICHIGAN ON TUESDAY TO BRING A CALM DAY WITH MOSTLY SUNNY SKIES.
TEMPERATURES HOWEVER WILL ONLY MODERATE A FEW DEGREES...WITH HIGHS
IN THE 60S FALLING SEVERAL DEGREES SHORT OF NORMAL. TAIL END OF A
WEAK SURFACE TROUGH AND COLD FRONT WILL THEN PUSH DOWN FROM CANADA
ON WEDNESDAY. FRONT LOOKS TO BE PRETTY MOISTURE-STARVED AND DRY
FORECAST STILL LOOKS APPROPRIATE.

STRONG HIGH PRESSURE LOOKS TO BUILD IN FROM CANADA WEDNESDAY
NIGHT...AND AFTER A BRIEF WARM-UP TO NEAR NORMAL ON WEDNESDAY...THE
INFLUX OF COOLER AIR BEHIND THE FRONT WILL DROP US BACK INTO THE 60S
ON THURSDAY. ALL MODELS THEN START TO TURN THE FLOW MORE SOUTHERLY
FOR THE END OF THE WEEK AS AN UPPER TROUGH DEVELOPS OVER THE WESTERN
U.S. THE SOUTHERLY FLOW WILL BRING A REBOUND IN TEMPERATURES...AND
THE WEEKEND FOR NOW AT LEAST IS LOOKING DRY WITH ABOVE NORMAL
TEMPERATURES.

&&

.MARINE...

GALES HAVE SUBSIDED ACROSS THE GREAT LAKES OVERNIGHT AND ALL GALE
WARNINGS HAVE EXPIRED. WINDS WILL SUBSIDE TODAY AS HIGH PRESSURE
BUILDS INTO THE CENTRAL GREAT LAKES DURING THE AFTERNOON HOURS.
DESPITE THE SUBSIDING WINDS...SMALL CRAFT ADVISORIES WILL CONTINUE
MUCH OF TODAY AND INTO TONIGHT ACROSS PORTIONS OF THE NEARSHORE
WATERS AS WAVES REMAIN HIGH GIVEN THE LONG FETCH FROM THE NORTHERLY
WINDS.

A FAIRLY QUIET STRETCH OF WEATHER IS THEN EXPECTED TONIGHT THROUGH
THE END OF THE WEEK AS HIGH PRESSURE AND COOL NORTHWEST FLOW BECOME
DOMINANT ACROSS THE CENTRAL GREAT LAKES.

&&

.PREV DISCUSSION...ISSUED 118 AM EDT MON SEP 15 2008

AVIATION...

A MID LEVEL SHORT WAVE TROUGH WILL TRAVERSE SOUTHERN MICHIGAN EARLY
THIS MORNING. THE MAIN EFFECTS OF THIS WAVE WILL BE TO INDUCE SOME
LAKE EFFECT RAIN SHOWERS OFF LAKE MICHIGAN. A FEW STRAY SHOWERS MAY
IMPACT THE TAF SITES THIS MORNING...BUT CHANCES LOOK A BIT TOO LOW
TO INCLUDE IN THE FORECAST. RESIDUAL LOW LEVEL CYCLONIC FLOW AND
AMPLE LOW LEVEL MOISTURE SHOULD MAINTAIN PREDOMINATELY MVFR CEILINGS
THROUGH THE MORNING AND POSSIBLY INTO EARLY AFTERNOON. THE LOW LEVEL
FLOW WILL BECOME MORE ANTICYCLONIC DURING THE AFTERNOON. THIS ALONG
WITH DAYTIME HEATING WILL ALLOW CEILINGS TO RISE TO VFR AND SCATTER
OUT DURING THE AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...UNTIL 8 AM TUESDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 8 PM MONDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL NOON MONDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL NOON MONDAY.

&&

SHORT TERM...KURIMSKI
LONG TERM....HLO
MARINE.......KURIMSKI
AVIATION.....KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 15, 3:00 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 AM EDT MON SEP 15 2008

MIZ053>055-060>063-068>070-075-076-160900-
SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
400 AM EDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING CONTINUES THIS MORNING AS RUNOFF FROM RECENT HEAVY
RAINFALL CONTINUES TO AGGRAVATE EXISTING FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-082-083-160900-
MIDLAND-BAY-HURON-LENAWEE-MONROE-
400 AM EDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
400 AM EDT MON SEP 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR LAKE ST
CLAIR AND WESTERN LAKE ERIE THROUGH THIS MORNING...AND FOR INNER SAGINAW
BAY THROUGH EARLY EVENING.

SMALL CRAFT ADVISORIES ALSO REMAIN IN EFFECT TODAY AND TONIGHT FOR
THE LAKE HURON NEARSHORE WATERS FROM OUTER SAGINAW BAY DOWN TO
PORT HURON. PLEASE REFER TO LATEST MARINE FORECAST OR MARINE
WEATHER MESSAGE /MWWDTX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
September 15, 5:30 AM EST to September 24, 12:30 AM EST
Where
Livingston County, 1.55 mi ENE of Lakeland to 0.93 mi NNE of Hamburg
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
42.479, -83.802

The Huron River at Hamburg crested at 7.6 feet during the morning of September 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133306.